Hail, Sierra
- When
- May 12, 2:39 PM MST to 2:45 PM MST
- Where
- Sierra County, 0.78 mi N of Placita
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.381, -107.430
A cold front was located over Southwestern New Mexico and a weak upper level disturbance crossed the region providing enough lift for isolated thunderstorms to develop and produce dime size hail in Sierra County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A cold front was located over Southwestern New Mexico and a weak upper level disturbance crossed the region providing enough lift for isolated thunderstorms to develop and produce dime size hail in Sierra County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 12, 1:57 PM MST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 257 PM MDT SAT MAY 12 2012 .SYNOPSIS... MOISTURE NEAR THE SURFACE COMBINED WITH TROUGHS OF LOW PRESSURE ALOFT WILL KEEP THUNDERSTORMS IN THE FORECAST THROUGH MONDAY. SOME OF THESE STORMS COULD BE STRONG...ESPECIALLY ON SUNDAY AND MONDAY...WITH SMALL HAIL AND GUSTY WINDS POSSIBLE. HIGH TEMPERATURES WILL REMAIN AT OR BELOW NORMAL. HIGH PRESSURE ALOFT WILL BUILD IN OVER THE AREA TUESDAY AND BRING DRY AND WARMER CONDITIONS TO THE BORDERLAND. LITTLE OR NO CHANCE OF RAIN FROM TUESDAY THROUGH THE REST OF THE WEEK. HIGH TEMPERATURES WILL WARM BACK ABOVE NORMAL BY WEDNESDAY AND BEYOND. && .DISCUSSION... A MOIST COUPLE OF DAYS CONTINUING BEFORE A DRY WARMUP BEGINS. WV IMAGERY SHOWING LAST NIGHT'S UPPER TROUGH THAT HELPED KICK OF SOME STRONG STORMS NOW OVER THE TEXAS PANHANDLE. MODELS SHOW ANOTHER UPPER TROUGH OVER ARIZONA AHEAD OF AN EASTERN PACIFIC LOW. AT THE SURFACE MOISTURE CONTINUES WITH AFTERNOON DEW POINTS REMAINING IN THE 40S. SOME WARMING ALOFT OCCURRED THIS MORNING SO AIRMASS SOMEWHAT MORE STABLE THAN YESTERDAY. TROUGH MOVING EASTWARD ACROSS THE AREA TONIGHT WILL DETERMINE CONVECTION. COULD FIZZLE ALL TOGETHER WITHOUT ANY COLD ADVECTION OR COULD DEVELOP A LOOSELY ORGANIZED LINE OF THUNDERSTORMS MOVING OFF THE GILAS TO THE EASTERN CWA. MY BET IS ON THE LATTER AND THEREFORE POPS EVERYWHERE...BUT HIGHEST FROM ABOUT EL PASO EAST. DOES NOT LOOK MUCH POTENTIAL FOR SEVERE...BUT A FEW STORMS COULD BE STRONG WITH HAIL UP TO THREE-QUARTER INCH POSSIBLE. MODELS SHOW ANOTHER TROUGH MOVING EAST ACROSS THE CWA SUNDAY AHEAD OF A NEW UPPER LOW DROPPING DOWN FROM THE NORTHERN ROCKIES. MODEL SOUNDINGS ALSO SHOW AIRMASS MORE UNSTABLE AS MUCAPES INCREASE TO 500-1000 J/KG. NAM ALSO SHOWING CONVERGENCE ZONE OVER THE TULAROSA BASIN DOWN TO WEST TEXAS SO PUT THE HIGHER POPS IN THIS AREA FOR SUNDAY. DECENT SHEAR PROFILE IN THIS AREA COULD ALSO DEVELOP STRONG TO SEVERE STORMS. BACK DOOR COOL FRONT PUSHES IN SUNDAY NIGHT AND COULD PROVIDE AN ADDITIONAL BOUNDARY FOR THESE STORMS. MONDAY...UPPER LOW DROPS DOWN OVER THE EASTERN CWA AND WITH COOL AIRMASS IN PLACE...THUNDERSTORMS SHOULD BECOME ISOLATED...THOUGH KEPT SCATTERED STORMS IN THE EAST UNDER THE UPPER LOW. TEMPERATURES WILL BE AROUND 10 DEGREES COOLER. UPPER RIDGING BUILDS OVER THE AREA TUESDAY...BEGINNING A STRETCH OF MORE TYPICAL MAY WEATHER. POSSIBLY AN OROGRAPHIC STORM OR TWO BUT WILL NOT MENTION THESE BEYOND TUESDAY. TEMPERATURES WILL WARM BACK TO ABOVE NORMAL BY WEDNESDAY. BY THURSDAY INTO THE WEEKEND THE RIDGE SLIDES EAST AS AN UPPER TROUGH PUSHES THROUGH THE NORTHERN HALF OF THE COUNTRY. THIS WILL TURN WINDS ALOFT AND AT THE SURFACE TO THE SOUTHWEST AND ACCELERATE THE WARM UP. H85 TEMPERATURES BY FRIDAY AND SATURDAY SHOW LOWLAND HIGHS COULD APPROACH THE CENTURY MARK. && .AVIATION...VALID 13/00Z-14/00Z. SFC WINDS GNLY 060-120 12G22KT AND STGR AT TIMES WEST SLOES. SKY SCT060-080 SCT100-200. ISOLD TSTM N OF SVC-ELP LINE 00Z-06Z WITH SLGT RISK SVR TSTM WITH LARGE HAIL AND WIND GUSTS TO 60 MPH. GTR AND MORE WIDESPREAD RISK OF TSTMS (INCLUDING SVR TSTMS) SUNDAY WITH ACTIVITY ISOLATED W OF RIO GRANDE AND SCTD EAST OF RIO GRANDE AFT 18Z. MVFR TO VFR CONDS BRIEFLY IN TSTMS. MOGR TURBC WITHIN 10 MI OF STORMS PSBL. && .FIRE WEATHER... RESIDUAL MOISTURE REMAINS OVER THE EASTERN TWO-THIRDS OF THE AREA TODAY. A WEAK DISTURBANCE ALOFT FROM THE NORTHWEST IS FORECAST TO MOVE OVER THE FIRE WEATHER ZONES THIS AFTERNOON AND LONG WITH DAYTIME HEATING AND AN UNSTABLE AIR MASS WILL SET OFF ANOTHER ROUND OF ISOLATED STORMS THIS AFTERNOON AND EVENING MAINLY EAST OF THE CONTINENTAL DIVIDE. A FEW STRONG STORMS MAY PRODUCE HIGH WINDS AND LARGE HAIL. MORE STORMS ARE FORECAST ON SUNDAY AND ESPECIALLY MONDAY AS ANOTHER BACKDOOR BACKDOOR FRONT PUSHES IN AT THE SURFACE WITH MORE STRONG DISTURBANCES PASSING OVERHEAD. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE. FLAT HIGH PRESSURE ALOFT WILL START TO DOMINATE SOUTHERN NEW MEXICO FROM TUESDAY FOR THE REST OF THE WEEK BEGINNING A DRYING TREND WITH THUNDERSTORMS BECOMING LESS LIKELY ALONG WITH WARMER TEMPERATURES ON WEDNESDAY FOR THE REST OF THE WEEK. MIN RH VALUES SATURDAY AND SUNDAY AFTERNOONS WILL RANGE IN THE LOWLANDS EAST OF THE DIVIDE FROM 25% TO 30% AND 40% TO 50% IN THE SACRAMENTOS WITH VALUES WEST OF THE CONTINENTAL DIVIDE 10% TO 20%. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 62 87 65 77 58 / 30 30 20 30 10 SIERRA BLANCA 54 85 58 72 55 / 30 30 20 40 20 LAS CRUCES 52 85 55 75 52 / 20 20 20 20 10 ALAMOGORDO 50 79 55 73 51 / 30 30 20 30 20 CLOUDCROFT 37 64 33 53 33 / 30 30 30 50 20 TRUTH OR CONSEQUENCES 49 82 53 74 48 / 20 20 10 20 10 SILVER CITY 51 77 50 67 47 / 10 20 10 30 10 DEMING 51 86 53 76 51 / 10 10 10 20 10 LORDSBURG 50 87 54 78 52 / 10 10 10 10 10 WEST EL PASO METRO 61 86 64 77 59 / 30 30 20 30 10 DELL CITY 45 82 48 72 44 / 30 30 30 50 20 FORT HANCOCK 57 85 60 76 58 / 30 30 20 40 20 LOMA LINDA 55 82 56 67 51 / 30 30 20 40 20 FABENS 59 88 61 78 56 / 30 30 20 30 20 SANTA TERESA 56 86 61 76 54 / 20 20 20 20 10 WHITE SANDS HQ 60 82 64 73 54 / 20 30 20 30 10 JORNADA RANGE 44 84 46 75 45 / 20 30 20 20 10 HATCH 49 84 52 74 49 / 20 20 10 20 10 COLUMBUS 58 83 60 77 51 / 10 10 10 20 10 OROGRANDE 57 85 60 76 53 / 30 30 20 30 20 MAYHILL 43 68 41 56 38 / 30 30 30 50 20 MESCALERO 38 69 37 58 35 / 30 30 30 50 20 TIMBERON 40 73 38 60 37 / 30 30 30 50 20 WINSTON 44 76 47 65 42 / 20 20 10 30 10 HILLSBORO 48 80 52 68 49 / 20 20 10 20 10 SPACEPORT 51 81 55 73 50 / 20 30 20 20 10 LAKE ROBERTS 40 87 42 75 40 / 10 20 10 30 10 HURLEY 45 81 48 71 46 / 10 20 10 30 10 CLIFF 42 89 41 76 42 / 10 10 10 30 10 MULE CREEK 39 84 39 71 41 / 10 10 10 10 0 FAYWOOD 45 79 48 70 46 / 10 20 10 20 10 ANIMAS 49 89 54 82 52 / 10 10 0 10 10 HACHITA 46 88 51 83 48 / 10 10 0 10 10 ANTELOPE WELLS 49 92 56 83 54 / 10 10 0 10 0 CLOVERDALE 46 86 54 74 52 / 10 10 0 10 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && HEFNER/NOVLAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 636 AM MDT SAT MAY 12 2012 NMZ401>417-TXZ418>424-131245- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 636 AM MDT SAT MAY 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...TODAY AND TONIGHT MODEL DATA SHOWS CONDITIONS FOR THIS AFTERNOON TO LOOK QUITE SIMILAR TO YESTERDAY'S. SEVERAL OF YESTERDAYS STORMS VERIFIED SEVERE WITH GOLF BALL SIZED HAIL. WE EXPECT THUNDERSTORM DEVELOPMENT FROM THE RIO GRANDE VALLEY EASTWARD THIS AFTERNOON AND EVENING. WE ALSO BELIEVE THERE IS POTENTIAL FOR ANOTHER ROUND OF SEVERE WEATHER. THUS EXPECT TO SEE SOME SEVERE THUNDERSTORM WARNINGS ISSUED WITH GUSTY OUTFLOW WINDS AND LARGE HAIL HIGHLIGHTED AS THE RATIONALE FOR THE WARNINGS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MUCH THE SAME EXPECTED FOR SUNDAY AND MONDAY. THE STORM PREDICTION SYSTEM HAS ALREADY OUTLINED OUR EASTERN AREAS AS SLIGHT RISK FOR DAMAGING WIND AND LARGE HAIL IN SEVERE THUNDERSTORM ACTIVITY BOTH DAYS. THESE TWO DAYS THE STORM DEVELOPMENT WILL BE INITIATED BY A COLD FRONT AND AN UPPER WAVE. TUESDAY THE STORM CHANCES DROP AS DRIER AIR BEGINS TO MOVE IN. WEDNESDAY ONWARD THE FORECAST WILL BE DRY AND WARMER. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS ARE ENCOURAGED TO MONITOR LOCAL STORM AFFECTS TODAY AND REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN REAL TIME. BIRD
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383111.